Hail, Pulaski
- When
- May 22, 10:27 PM CST
- Where
- Pulaski County, Ullin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -89.180
A mesoscale convective system tracked eastward across southern Illinois. Moderate instability existed in a corridor ahead of this system, sustaining its eastward progress.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A mesoscale convective system tracked eastward across southern Illinois. Moderate instability existed in a corridor ahead of this system, sustaining its eastward progress. Strong and locally damaging winds occurred along the leading edge of the cold pool associated with the system. The strongest cells near the leading edge produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 22, 7:49 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 849 PM CDT SUN MAY 22 2011 .UPDATE... UPDATE FOR TORNADO WATCH 334 AND CANCEL LAKE WIND ADVISORY AND AVIATION. && .DISCUSSION... WINDS FELL BELOW LAKE WIND ADVISORY CRITERIA. THUS WAS ALLOWED TO EXPIRE. ONGOING SEVERE AND SOME TORNADIC STORMS OVER MISSOURI WERE SLOWLY NEARING THE AREA. ALTHOUGH THE ATMOSPHERE IS MUCH MORE STABLE OVER THE PAH AREA THERE IS STILL A GOOD BIT OF INSTABILITY...MAINLY WEST OF MISSISSIPPI RIVER...AND ALONG THE MISSISSIPPI RIVER AS YOU APPROACH ST LOUIS. LIFTING INDEX RANGES FROM -6 OVER SOUTH CENTRAL MO TO -2 AT THE MISSISSIPPI RIVER...TO ZERO EAST OF THE RIVER. CAPE DECREASE FROM 2000 J/KG OVER SOUTH CENTRAL MO TO AROUND 200 AT PAH. BUT THE BIGGEST NEGATING SEVERE FACTOR WILL BE THE CIN. IT INCREASES FROM AROUND -100 J/KG OVER CENTRAL MO TO GREATER THAN -500 J/KG OF NEGATIVE BUOYANCY EAST OF THE MISSISSIPPI. THEREFORE EXPECT THE TORNADIC AND SEVERE THREAT TO DECREASE AS THE STORM MOVE DEEPER INTO THE QUAD STATE. HOWEVER SOME MAY STAY STRONG ENOUGH FOR A WARNING. PREV DISCUSSION... ACTIVE SWLYS ALOFT WILL PROVIDE IMPETUS FOR ACTIVE/WET (CHC) PERIOD OF PCPN TODAY ON THRU MUCH OF THE WEEK. AFTER DIURNAL ACTIVITY LATE THIS PM...1 WEAK RIPPLE MOVES ACROSS MID OH VALLEY LATE TONIGHT. THEN MORE DIURNALLY AIDED PCPN FLARES TOMORROW PM...AS BOUNDARY SETS UP ALONG/NORTH OF PAH FA. ANOTHER RIPPLE IN THE UPPER FLOW FLOATS ACROSS TOMORROW NIGHT...INDUCING ADDITIONAL CHANCES. A BRIEF LATE NIGHT-EARLY AM PAUSE...THEN ANOTHER WAVE ON TUESDAY GIVES GOOD CHANCES. THE AFOREMENTIONED SCENARIO PLAYS OUT AND CONTINUE MORE OR LESS THRU THURSDAY...WHEN FINALLY THE LONG WAVE TROF SWEEPS ACROSS THE FA. IT APPEARS THE GFS SOLUTION OF ACTUALLY TRANSLATING THIS TROF ON THRU THE REGION WINS OUT VS THE MORE ERRATIC ECMWF...WHICH IS NOW COMING A LITTLE MORE IN LINE OF AGREEMENT WITH GFS BY ALSO SWEEPING IT THRU BY FRIDAY. THAT'LL BEGIN THE COOLER AND DRIER WEATHER PERIOD THAT'LL LAST THRU NEXT WEEKEND...WITH HIGHS RETURNING TO 70S AND LOWS TO 50S AFTER THE WEEK SPENT IN THE 80S/60S RESPECTIVELY. SLGT RISK SVR EXISTS EACH DAY...AND HPC ACCUMULATION OF 5 DAY TOTAL QPF THRU WED RUNS MAINLY 2-3" ACROSS THE REGION. ISOLATED AMOUNTS MAY BE HIGHER. AVIATION... ISOLATED CONVECTION POSSIBLE THROUGH THE AFTERNOON...ESPECIALLY AT KOWB AND KEVV...BUT DID NOT INCLUDE IN TAF AT THIS TIME. BETTER CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 15KTS WITH GUSTS 25KTS OR HIGHER THIS AFTERNOON WILL DROP TO AROUND 10 KTS OR LESS OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z. && .AVIATION... ISOLATED CONVECTION POSSIBLE OVERNIGHT...BETTER CHANCES AT ALL SITES FROM LATE EVENING/OVERNIGHT AND WENT WITH PROB30 GROUPS. SOUTH TO SOUTHWEST WINDS AROUND 10 KTS OR LESS OVERNIGHT...THEN BECOMING GUSTY AGAIN AFTER 14Z. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 908 PM CDT SUN MAY 22 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240215- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 908 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR A LARGE PART OF MISSOURI AND PARTS OF WEST CENTRAL ILLINOIS...MAINLY ALONG AND WEST OF LINE FROM PINCKNEYVILLE...THROUGH CARBONDALE AND CAPE GIRARDEAU...TO DEXTER. THIS WATCH IS IN EFFECT UNTIL 4 AM. THESE STORMS SHOULD DECREASE IN INTENSITY AS THEY APPROACH THE MISSISSIPPI RIVER...HOWEVER A SEVERE STORM CAN NOT BE RULED OUT. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS ARE FORECAST TO CONTINUE A STEADY FALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND ON MONDAY ALL THE WAY THROUGH EARLY FRIDAY. THE QUAD STATE REGION WILL BE UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH WEDNESDAY AND POSSIBLY BEYOND...THUS SOME STORMS MAY BECOME STRONG TO SEVERE. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. FLOODED RIVERS ARE FORECAST TO CONTINUE A STEADY FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH AT LEAST WEDNESDAY. CHECK THE LATEST FORECAST FOR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 833 PM CDT SUN MAY 22 2011 MOZ108-230230- RIPLEY MO- 833 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI UNTIL 930 PM CDT... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF GATEWOOD...MOVING NORTHEAST AT 35 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE... BRIAR...DONIPHAN...OXLY...BUDAPEST...GATEWOOD AND FAIRDEALING. A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 900 PM CDT SUN MAY 22 2011 MOZ108-230215- RIPLEY MO- 900 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY COUNTY IN SOUTHEAST MISSOURI CANCELLED... THE STORM THAT MOVED THROUGH THE GATEWOOD AREA WEAKENED RAPIDLY. STRONGER STORMS ARE JUST OFF TO THE WEST MOVING ACROSS SOUTH CENTRAL MISSOURI. A TORNADO WATCH IS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 940 PM CDT SUN MAY 22 2011 MOZ100-107>109-230345- WAYNE MO-CARTER-RIPLEY-BUTLER- INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF 940 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND BUTLER COUNTIES IN SOUTHEAST MISSOURI THROUGH 1100 PM... AT 940 PM...DOPPLER RADAR DETECTED A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS APPROACHING THE REGION FROM SOUTH CENTRAL MISSOURI. BY THE TIME THE STORMS MOVE INTO CARTER AND RIPLEY COUNTIES BETWEEN 945 PM AND 1015 PM...THEY WILL BE CAPABLE OF WINDS 45 TO 55 MPH...AND POSSIBLY SMALL HAIL. BY 1030 PM THE STORMS SHOULD BE ALONG A LINE FROM GREENVILLE TO DONIPHAN...AND THEN REACH THE WESTERN MOST SECTIONS OF BUTLER COUNTY TOWARD 1100 PM. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 4 AM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Paducah radar (KPAH), 43 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down, blocking a street. A mailbox was blown off a pole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297858, 297859, 297862.